Alert archive / Washington / Wind Advisories in 2009
Wind Advisory 15, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Nov 8, 2009, 2:33 PM PST for San Juan County, Washington. It took effect at Nov 9, 2009, 2:00 AM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2009, 2:33 PM PST (22:33 UTC)
- In effect from
- Nov 9, 2009, 2:00 AM PST
- Expired
- Nov 9, 2009, 1:00 PM PST
- In force
- 11 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 082233 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 233 PM PST SUN NOV 8 2009 .A DEEPENING 994 MB LOW WILL REACH THE CENTRAL VANCOUVER ISLAND COAST EARLY MONDAY MORNING. SOUTH-SOUTHEAST WINDS WILL PICK UP OVER MUCH OF WESTERN WASHINGTON AS THE LOW CENTER PASSES BY TO THE NORTHWEST AND NORTH. WAZ515-090645- /O.NEW.KSEW.WI.Y.0015.091109T1000Z-091109T2000Z/ WESTERN STRAIT OF JUAN DE FUCA- 233 PM PST SUN NOV 8 2009 ...WIND ADVISORY IN EFFECT FROM 2 AM TO NOON PST MONDAY FOR LAND AREAS ADJACENT TO THE WESTERN STRAIT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO NOON PST MONDAY. SOUTH AND SOUTHEAST WINDS WILL INCREASE LATE TONIGHT AND EARLY MONDAY MORNING...REACHING SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 50 TO 55 MPH. THE STRONGEST WIND WILL ARRIVE BETWEEN 4 AND 8 AM PDT. WINDS WILL START TO SUBSIDE LATE MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ WAZ001-503-506-510-090645- /O.NEW.KSEW.WI.Y.0015.091109T1100Z-091109T2100Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 233 PM PST SUN NOV 8 2009 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 1 PM PST MONDAY FOR THE NORTHWEST INTERIOR OF WASHINGTON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 1 PM PST MONDAY. SOUTHEAST AND SOUTH WINDS WILL INCREASE LATE TONIGHT...REACHING SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH ON MONDAY MORNING. WINDS WILL START TO SUBSIDE AROUND MIDDAY ON MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ HANER WEATHER.GOV/SEATTLE
2 follow-up statements
000 WWUS76 KSEW 090518 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 918 PM PST SUN NOV 8 2009 .A DEEPENING 994 MB LOW WILL REACH THE CENTRAL VANCOUVER ISLAND COAST EARLY MONDAY MORNING. SOUTH-SOUTHEAST WINDS WILL PICK UP OVER MUCH OF WESTERN WASHINGTON AS THE LOW CENTER PASSES BY TO THE NORTHWEST AND NORTH. WAZ515-091230- /O.CON.KSEW.WI.Y.0015.091109T1000Z-091109T2000Z/ WESTERN STRAIT OF JUAN DE FUCA- 918 PM PST SUN NOV 8 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO NOON PST MONDAY... SOUTH AND SOUTHEAST WINDS WILL INCREASE LATE TONIGHT AND EARLY MONDAY MORNING...REACHING SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 50 TO 55 MPH. THE STRONGEST WIND WILL ARRIVE BETWEEN 4 AND 8 AM PST. WINDS WILL START TO SUBSIDE LATE MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ WAZ001-503-506-510-091230- /O.CON.KSEW.WI.Y.0015.091109T1100Z-091109T2100Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 918 PM PST SUN NOV 8 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 1 PM PST MONDAY... SOUTHEAST AND SOUTH WINDS WILL INCREASE LATE TONIGHT...REACHING SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH ON MONDAY MORNING. WINDS WILL START TO SUBSIDE AROUND MIDDAY ON MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
000 WWUS76 KSEW 091130 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 330 AM PST MON NOV 9 2009 .A VIGOROUS COLD FRONT APPROACHING THE WASHINGTON COAST THIS MORNING WILL MOVE INLAND...CROSSING THE INTERIOR BY EARLY AFTERNOON. SOUTH TO SOUTHEAST WINDS AHEAD OF THE FRONT WILL PRODUCE VERY WINDY CONDITIONS. WINDS WILL SHIFT TO WEST TO SOUTHWEST AND DECREASE AFTER THE FRONT PASSES. WAZ001-503-506-510-092100- /O.CON.KSEW.WI.Y.0015.000000T0000Z-091109T2100Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 330 AM PST MON NOV 9 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT FOR THE NORTH INTERIOR OF WESTERN WASHINGTON UNTIL 1 PM PST THIS AFTERNOON. SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH WITH LOCAL GUSTS TO NEAR 50 MPH THIS MORNING AS A COLD FRONT APPROACHES THE AREA. WINDS WILL DECREASE THIS AFTERNOON AFTER THE FRONT MOVES EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ WAZ515-092000- /O.CON.KSEW.WI.Y.0015.000000T0000Z-091109T2000Z/ WESTERN STRAIT OF JUAN DE FUCA- 330 AM PST MON NOV 9 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... A WIND ADVISORY REMAINS IN EFFECT FOR THE WESTERN STRAIT OF JUAN DE FUCA UNTIL NOON PST TODAY. SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH WITH LOCAL GUSTS TO NEAR 50 MPH THIS MORNING...AS A COLD FRONT APPROACHES THE AREA. WINDS WILL DECREASE THIS AFTERNOON AFTER THE FRONT MOVES EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 8, 9:30 AM PST, 5 hours 3 minutes earlier.
Area forecast discussion, Nov 8, 9:30 AM PST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PST SUN NOV 8 2009
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO SUPPORT
SHOWERY WEATHER TODAY. A COLD FRONT WILL SPREAD RAIN AND WIND TO THE
COAST LATE TONIGHT AND INLAND ON MONDAY. A LARGE UPPER LEVEL TROUGH
WILL BRING SHOWERS TO THE AREA TUESDAY THROUGH THURSDAY AS IT
CROSSES THE REGION. ANOTHER FRONTAL SYSTEM WILL REACH THE AREA
FRIDAY OR SATURDAY.
&&
.SHORT TERM...A MOIST AND UNSTABLE AIR MASS IS STILL IN PLACE OVER
WRN WA THIS MORNING...THOUGH THE INSTABILITY ON THIS MORNINGS 12Z
KUIL SOUNDING WAS WEAKER THAN WHAT WAS SHOWN ON THE PREVIOUS TWO
MORNINGS. IN ADDITION...PRESSURE GRADIENTS HAVE BEEN TRENDING LESS
SOUTHERLY AND LESS ONSHORE DURING THE PAST 12-18 HOURS. IN
FACT...THE 16Z UIL-BLI GRADIENT WAS -2.3 MB...SO LOW-LEVEL FLOW IS
ACTUALLY NOW TRENDING OFFSHORE. THESE FACTORS WILL MEAN A MUCH LESS
VIGOROUS FIELD OF SHOWERS TODAY WITH NO MORE THUNDER EXPECTED.
LOOKS LIKE THE SHORTWAVE ABOUT TO CROSS 150W WILL AMPLIFY THE
LONGWAVE TROUGH OVER THE ERN PAC...TURNING OUR FLOW ALOFT MORE
SOUTHERLY TODAY AND THIS EVENING. AS THE SHORTWAVE EXITS THE BASE OF
THE LONGWAVE TROUGH THIS AFTERNOON...IT WILL ENERGIZE THE BAROCLINIC
BOUNDARY DRAPED OUT ALONG 40N WITH CYCLOGENESIS TAKING PLACE. BOTH
THE 12Z NAM AND GFS AGREE THAT BY 12Z MON...A DEEPENING 996 MB LOW
WILL REACH THE CENTRAL VANCOUVER ISLAND COAST AS IT TRACKS N-NE. AS
THE LOW PASSES BY...WINDY CONDITIONS WILL DEVELOP...MOST NOTABLY FOR
THE COAST AND THE NORTH INTERIOR. AT ITS PEAK AROUND 12Z MON...THE
GFS SHOWS 850 MB WINDS REACHING 70 KT ALONG THE NORTH COAST. THE NAM
SHOWS 925 MB WINDS REACHING 55-65 KT ALONG THE NORTH COAST AND NORTH
INTERIOR AROUND 12-15Z. THE NAM-BASED MARINE MOS GUIDANCE BRINGS
SUSTAINED WIND SPEEDS OF 41-45 KT AT TATOOSH ISLAND DURING THIS
TIME. BEST IDEA AT THIS TIME IS THAT WIND SPEEDS WILL FALL JUST SHY
OF WARNING CRITERIA...BUT SUFFICE IT TO SAY THAT IT WILL BE A WINDY
LATE NIGHT AND MONDAY MORNING FOR MANY. WIND ADVISORIES WILL LIKELY
BE ISSUED FOR THE NORTH INTERIOR AND WESTERN STRAIT WITH THE
AFTERNOON FORECAST PACKAGE.
TRAILING THE DEEPENING LOW CENTER WILL BE A COLD FRONT...WHICH WILL
CROSS WRN WA DURING THE DAY ON MON. IT WILL BE ACCOMPANIED BY RAIN
AND FOLLOWED BY A DECREASE IN WIND. A SHORTWAVE RIDING UP IN SW FLOW
ALOFT WILL KEEP THE RAIN GOING ON MON NIGHT. SNOW LEVELS SHOULD
GENERALLY RUN NEAR 3500 FEET ON MON NIGHT FOLLOWING THE COLD FRONT.
THE UPPER PATTERN WILL AGAIN AMPLIFY ON TUE. THIS TIME...THE WRN
U.S. UPPER RIDGE WILL TRY NUDGING INTO WRN WA...SUPPORTING ON TUE
NIGHT THE BEST CHANCE FOR SOME DRY WEATHER THROUGH MID-WEEK. THE ERN
PAC TROUGH WILL THEN START TO MARCH EAST...PUSHING YET ANOTHER COLD
FRONT THROUGH WRN WA ON WED WITH ANOTHER ROUND OF RAIN.
AN UPPER TROUGH AXIS SHOULD BE NEARBY LATER ON WED AND WED NIGHT.
THE ACCOMPANYING COLD AIR ALOFT AND INSTABILITY SHOULD SUPPORT
SHOWERY WEATHER THROUGH AT LEAST WED NIGHT...POSSIBLY INTO THU.
HANER
.LONG TERM...FROM PREVIOUS DISCUSSION...GFS AND ECMWF AGREE ON
BRINGING AN UPPER LEVEL TROUGH AXIS ACROSS THE AREA WEDNESDAY
NIGHT...WITH A MORE ORGANIZED BAND OF SHOWERS OR RAIN MOVING OVER
THE AREA JUST AHEAD OF THE TROUGH AXIS ON WEDNESDAY. SHOWERS LIKELY
FORECAST WORKS FINE FOR NOW. SNOW LEVELS SHOULD DROP DOWN BELOW PASS
LEVELS WEDNESDAY NIGHT...BUT SHOWER ACTIVITY SHOULD BE DECREASING AT
THAT POINT. GFS/ECMWF SOLUTIONS DIVERGE SIGNIFICANTLY AFTER
THURSDAY...SO THE FRIDAY/SATURDAY SYSTEM REMAINS IN DOUBT. WILL
LEAVE THE FORECASTS AS IS FOR NOW SINCE CONFIDENCE IN THE MODELS IS
LOW. KAM
&&
.HYDROLOGY...NO SIGNIFICANT FLOODING IS EXPECTED IN WESTERN
WASHINGTON DURING THE NEXT WEEK. THIS INCLUDES THE GREEN RIVER.
NO SIGNIFICANT FRONTAL SYSTEMS ARE EXPECTED THIS WEEK. MONDAYS FRONT
WILL BRING SOME BRIEF MODERATE RAIN...WITH SNOW LEVELS AROUND 4500
OR 5000 FEET. THE PRECIPITATION BAND THAT IS FORECAST TO FORM AHEAD
OF THE UPPER LEVEL TROUGH ON WEDNESDAY MAY BRING SOME BRIEF MODERATE
SHOWERS TO THE AREA...BUT SNOW LEVELS WILL BE DOWN TO 3000 TO 3500
FEET. MODELS ARE HAVING TROUBLE IN THE LONG TERM WITH THE FRIDAY OR
SATURDAY FRONTAL SYSTEM...BUT SO FAR ALL THE SOLUTIONS INDICATE A
PROGRESSIVE SYSTEM THAT ONLY BRINGS A RELATIVELY SHORT PERIOD OF
MODERATE TO HEAVY PRECIPITATION. IN THE EXTENDED WAY OUT
PERIOD...THE GFS HEMISPHERIC 5-WAVE CHARTS SHOW A MEAN LONG WAVE
TROUGH OUT NEAR 150W OR SO WHICH WOULD MAINTAIN THE CURRENT
PROGRESSIVE PATTERN OF WEATHER SYSTEMS CROSSING THE AREA...BUT NOT
LINGERING TO PRODUCE LENGTHY PERIODS OF RAIN. KAM
&&
.AVIATION...BASIC PATTERN HAS CHANGED LITTLE...WEST-SOUTHWEST FLOW
ALOFT WITH A DEVELOPING LOW PRESSURE CENTER OFFSHORE. AIR MASS IS
MOIST AND SLIGHTLY UNSTABLE. SCATTERED SHOWERS WILL CONTINUE. THIS
MORNING THE SHOWERS SEEM TO BE CONCENTRATED IN SOUTHERN AREAS.
CEILINGS AGAIN RANGE FROM NO CEILING TO MVFR IN OR NEAR SHOWERS.
AFTER 00Z HIGH AND MID LEVEL CLOUDS WILL INCREASE AS NEXT SYSTEM
BEGINS TO AFFECT THE AREA.
KSEA...PARAGRAPH ABOVE APPLIES. SOUTH WIND 5-10 KT WITH HIGHER GUSTS
IN SHOWERS. WIND WILL TURN SOUTHEAST AND INCREASE TO 10-15 KT AFTER
03Z. CHB
&&
.MARINE...NO REASON TO DOUBT MODELS WHICH SPIN UP A DEEP LOW
SOUTHWEST OF WASHINGTON AND BRING IT NORTHEAST THEN NORTH ALONG THE
COAST LATE TONIGHT. THIS WILL BRING GALES TO MOST WATERS AND HAVE
CONVERTED THE REMAINING GALE WATCHES TO WARNINGS. WIND IS
SURPRISINGLY STRONG THIS MORNING SO HAVE SIMPLIFIED MATTERS BY
HAVING THE GALE WARNED ZONES HAVE SMALL CRAFT ADVISORIES UNTIL THE
GALE WARNING GOES INTO EFFECT TONIGHT. MODELS HAVE BACKED OFF A BIT
ON THE PEAK STRENGTH OF THE SYSTEM...NO 50 KT SURFACE WINDS AROUND
TATOOSH. WILL INSPECT THE 12Z MM5-GFS CLOSELY.
ANOTHER IMPULSE MOVES THROUGH THE FLOW MONDAY NIGHT...WITH ANOTHER
FRONT WEDNESDAY. PATTERN IS QUITE PROGRESSIVE AND TIMING DETAILS
LIKELY TO CHANGE. AFTER WEDNESDAY SPLIT FLOW APPEARS TO DEVELOP
WHICH KEEPS WASHINGTON FAIRLY DRY. CHB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING COAST...ENTRANCES...ADMIRALTY INLET...CAMANO
ISLAND TO POINT ROBERTS TONIGHT AND MONDAY.
SMALL CRAFT ADVISORY SAME ZONES TODAY.
WWW.WEATHER.GOV/SEATTLE
FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 2:37 AM PST | Gale Warning | SEW | 34 hr | |
| Nov 8, 2:37 AM PST | Small Craft Advisory for Hazardous Seas | SEW | 6 hr | |
| Nov 8, 8:49 AM PST | Small Craft Advisory | SEW | 61 hr |
Nearby
Wind Advisories in Washington, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.